The overconsumption of the psychoactive cannabinoid can produce an extremely uncomfortable experience colloquially known as greening out. In worst-case scenarios, the combination of greening out and pre-existing medical conditions may lead to serious physical conditions or temporary psychosis.
What is Greening Out?
Greening out is most likely a consequence of too much THC. While research has yet to define the mechanisms by which THC toxicity occurs, anecdotal as well as some clinical evidence show that overconsumption of THC can result in the following symptoms:
- Rapid heart rate
On their own, these symptoms are not typically fatal. However, people with a history of psychosis and/or cardiovascular illness are vulnerable to exacerbated psychiatric events or heart failure.
Typically, green-out symptoms do not result in permanent damage. A green out event will only last a few hours. It is possible to manage symptoms at home, but it doesn’t hurt to call a poison control center or consult your doctor to confirm a management plan.
How to Avoid Greening Out
- Reduce THC exposure. Because THC seems to be the culprit behind cannabis’ potential adverse effects, the best way to avoid greening out is to reduce THC consumption. As the adage goes, go low and slow. Start with a small THC dose (10 mg or less) and wait at least a couple of hours before consuming more.
- Drink and eat up. Since dehydration and an empty stomach can exacerbate the negative effects of THC, it’s a good idea to consume only when properly hydrated and soon after a small meal.
- Consume CBD. There is some evidence that CBD can counteract the negative psychological effects of THC, so try to consume cannabis products with a 1:1 ratio of CBD to THC.
These are anecdotally supported suggestions. More research is needed to confirm its efficacy. Consult with your doctor and stay current on cannabis research.
Why Do Some People Green Out?
When phytocannabinoids like THC and CBD interact with the endocannabinoid system (ECS), a range of effects are produced. Many of these effects are enjoyable and even medically efficacious. However, as cannabis research multiplies, it is becoming clear that the benefits of cannabis are dose-dependent. This is particularly true when it comes to THC, the cannabinoid responsible for marijuana’s psychoactive effects.
Small amounts of THC may induce euphoria, but an excess of THC can lead to unpleasant side effects including paranoia, anxiety, and even nausea (a symptom the cannabinoid is known for treating). That is because THC interacts most potently with CB1 receptors, molecular pathways responsible for facilitating mood and appetite. Modest interactions between THC and CB1 can be therapeutic, but too much THC can put the ECS into overdrive and disrupt normal ECS signaling.
Market trends show that science and the burgeoning cannabis industry are not entirely synchronized. The most popular concentrates and edibles contain far more THC than the cannabis products researchers are studying. Cannabis strains are bred to contain more THC than they ever have in history. This means that cannabis consumers are ingesting or inhaling greater quantities of THC than the research community can confirm is safe.
But these are just speculations. While the aforementioned studies confirm that for some people, the overconsumption of THC can be so uncomfortable it results in an emergency call or medical intervention, they do no more than make educated guesses about why these experiences are occurring.
Cao’s 2016 study implicated edibles suggesting that “the increasing exposures may be related to a combination of delayed absorption kinetics of delta-9-tetrahydrocannabinol, lagging packaging regulations, increased accessibility in decriminalized states, and increased familiarity with poison control specialists with edible product codes.” This study specifically examined edible exposure, so these speculations are unique to that form of cannabis.
Edibles release cannabinoids into the body through the digestive system, so effects are delayed. This can lead to the overconsumption of THC by impatient consumers who believe that ingesting more of the edible product will initiate a quicker high (it can take up to two hours for the full effects of an edibles product to manifest). Additionally, the manner by which edibles are metabolized may also affect their potency. The results can be a very long, very potent high that produces concerning side effects.
An Actual Occurrence or Prohibitionist Propaganda?
The research makes this clear: greening out is real. It is possible to experience negative side effects as a result of cannabinoid consumption that are so concerning, they lead to some kind of intervention. While these events are not common, they are significant enough to warrant further research.
A 2016 Clinical Toxicology study by Dr. Dengfeng Cao analyzed incoming calls to poison control centers in the United States from January 13 to December 2015 to determine the relationship between edibles and potential cannabis overdoses. Cao found that 91 percent of calls came from states that had decriminalized or legalized cannabis, and that the number of calls increased with time.
One of the most striking results in Cao’s study was that the most prevalent age group to experience cannabis “poisoning” were children aged 5 or under and aged 15-19. However, the side effects reported were relatively mild: lethargy, tachycardia (rapid heart rate), agitated mood, and confusion. 23 percent of the cases were managed at home, but 53 percent of the calls resulted in some form of medical treatment—3 percent of these patients were admitted to a critical care unit. The study concluded that “edible marijuana exposures are increasing and may lead to severe respiratory depression.”
In April 2019, the Annals of Internal Medicine published a study by Dr. Andrew Monte investigating the relationship between acute cannabis illness and route of exposure. Monte analyzed 9,997 adult visits to the emergency department of a large city hospital in Colorado for cannabis-related illnesses. He found that of those visits, only 25.7 percent were related to cannabis use while 9.3 percent were related to edibles.
Monte’s study also identified the most common reasons for these visits. Visits related to inhaled cannabis were likely concerning cannabinoid hyperemesis syndrome, a cyclical vomiting condition induced by cannabis consumption. Edibles were responsible for emergency department visits related to acute psychiatric symptoms, intoxication, and cardiovascular symptoms.
It is the latter symptom that is of greatest concern. The combination of too much THC and pre-existing heart conditions could result in death. A May 2019 Forensic Science International study by Professor Olaf Drummer determined that cannabis use has been associated with acute myocardial infarction, thrombus formation and stroke, and death. Drummer’s study identified 35 patients experiencing significant cardiovascular emergencies occurring in the recent aftermath of smoking cannabis as well as 13 deaths due to cannabis-induced cardiovascular malfunction.